Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 62, NWS North Platte, NE

May 29, 20224 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2022, 5:42 PM MDT for 4 counties in Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2022, 5:42 PM MDT (23:42 UTC)
Expired
May 29, 2022, 6:45 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Cherry County, NE, Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 144 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:06 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KLBF 292342
SVRLBF
NEC031-069-075-161-300045-
/O.NEW.KLBF.SV.W.0062.220529T2342Z-220530T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
542 PM MDT Sun May 29 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Cherry County in north central Nebraska...
  Grant County in west central Nebraska...
  Northeastern Garden County in the Panhandle of Nebraska...
  Sheridan County in the Panhandle of Nebraska...

* Until 645 PM MDT.

* At 541 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles south of White Clay to 10 miles northeast of
  Ellsworth to 15 miles east of Crescent Lake National Wildlife
  Refuge, moving east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Gordon, Rushville, Ellsworth, Hyannis, Whitman, Ashby, Clinton, Big
  Hill, Dipping Vat Meadow, Billys Lake, Lone Butte, Intersection of 
  Highway 87 and Larabee Road, Rock Hill, Pine Ridge, Pratt Lake, 
  Finnegan Lake, Smith Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 81 and 130.
 Highway 250 between mile markers 11 and 48.
 Highway 2 between mile markers 114 and 162.
 Highway 61 between mile markers 138 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10184 4219 10147 4176 10144 4172 10227
      4212 10239 4295 10279 4298 10279 4300 10246
TIME...MOT...LOC 2341Z 259DEG 24KT 4287 10260 4220 10219 4175 10212 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
1 follow-up statement
451 
WWUS53 KLBF 300014
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
614 PM MDT Sun May 29 2022

NEC031-069-075-161-300045-
/O.CON.KLBF.SV.W.0062.000000T0000Z-220530T0045Z/
Cherry NE-Grant NE-Garden NE-Sheridan NE-
614 PM MDT Sun May 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WESTERN CHERRY...GRANT...NORTHEASTERN GARDEN AND EASTERN SHERIDAN
COUNTIES...

At 613 PM MDT, severe thunderstorms were located along a line
extending from near Gordon to 15 miles north of Ashby to 14 miles
south of Hyannis, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gordon, Rushville, Hyannis, Whitman, Ashby, Clinton, Intersection of
Highway 87 and Craven Creek Road, Duluth, Big Hill, Dipping Vat 
Meadow, Billys Lake, Lone Butte, Swede Lake, Irwin, Cogill Lake, 
Rock Hill, Pine Ridge and Hoover Lake.

This includes the following highways...
 Highway 20 between mile markers 89 and 130.
 Highway 250 between mile markers 41 and 48.
 Highway 2 between mile markers 124 and 162.
 Highway 61 between mile markers 138 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10184 4219 10147 4176 10144 4173 10203
      4215 10224 4299 10264 4300 10246
TIME...MOT...LOC 0013Z 263DEG 25KT 4275 10227 4224 10185 4179 10171 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:40 PM MDT, 2 minutes earlier.

Area forecast discussion, May 29, 5:40 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
640 PM CDT Sun May 29 2022

.SHORT TERM...(This evening through Monday night)
Issued at 318 PM CDT Sun May 29 2022

The main concern in the short term is with storm development later
this afternoon and evening. There will be a two areas of focus
for thunderstorm development.

The frontal boundary across central Nebraska will be one area of
focus for more surface based storm development. The main hazards
will be hail, damaging winds and even a tornado potential. There
will be a narrow corridor of modest low level CAPE values around
2000 to 3000 J/kg. This will generally be from Mills, NE
southwestward to Dickens and east. A weak cap in the area is
expected to erode this afternoon with daytime heating. Once this
occurs can expect a few scattered thunderstorms to develop near
the front. The mode of storm development will be supercellular and
most likely discrete and possibly long tracked supercells. There
is the potential for tornadic development across portions of far
north central Nebraska into northeastern Nebraska, where the low
level Helicity is the greatest.

The second area of focus will be across western Nebraska as the
cold front advances eastward. For this sector the main threats
will be damaging winds and hail. Ongoing convection across
Colorado and Wyoming will move eastward and are expected to
strengthen. There is also the possibility of additional
convection development in western and southwest Nebraska as well
out ahead of the front. Storm wills intensify as the get into the
better environment. CAPE will be marginal across western Nebraska
around 600 to 1000 J/kg and around 1000 to 1600 J/kg generally
east of HWY 83. There is some concern however that moisture is a
little limited for areas across far western and southwest Nebraska
as sfc dewpoints are only in the low to mid 40s, moisture increases
to the east.

Most of the severe thunderstorm activity should diminish by
midnight. However, lingering showers and thunderstorms will still
be possible through the overnight. There is a concern for some
moderate to heavy rainfall across the northwest Sandhills and even
a marginal potential across north central Nebraska. QPF values
range from around 0.65 to 1.60 inches.

As for Monday, there is the potential for more showers and
thunderstorms, with chances lingering through the day as the cold
front continues to advance east. Most showers and thunderstorms
will remain below the severe threshold, however across north
central Nebraska there is still a slight risk of a strong to
severe storm.

.LONG TERM...(Tuesday through Sunday)
Issued at 318 PM CDT Sun May 29 2022

The next chance for precipitation will arrive on Wednesday night
as an upper level trof moves through the area. An upper level
ridge develops across the Western CONUS on Thursday, giving the
High Plains a northwest flow through the first half of the
weekend. By Sunday the flow will become more amplified. The cold
front passage will keep temperatures cool through Wednesday,
before temperatures begin to warm up towards the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 640 PM CDT Sun May 29 2022

Thunderstorms will continue across the region through this evening
and into early Monday morning. Some storms may be severe with large
hail and strong winds as the primary threats. Visibility reductions
should be expected in heavy rainfall from these storms. Storms move
out of the area across the south by sunrise, but rain showers will
linger across the north through Monday. Some light fog, visibility
restrictions, and ceilings below 1000 feet are expected at KVTN for
most of Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Kulik
Hazardous weather outlook, May 29, 2:28 PM MDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Sun May 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Sun May 29 2022 /228 PM MDT Sun May 29 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe weather is likely late this afternoon and tonight across
western and north central Nebraska. Damaging wind gusts in excess
of 70 mph and very large hail greater than 2 inches are possible,
and a tornado cannot be ruled out. Storm activity will begin late
in the afternoon or early evening across western Nebraska and
spread east and northeast throughout the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm activity from Sunday night may continue into Monday
morning in north central Nebraska. Additional thunderstorm
activity is possible in the afternoon across much of the forecast
area. Large hail and strong winds are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 29, 4:40 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
540 PM CDT Sun May 29 2022

NEZ057>059-069-070-292330-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
540 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of eastern Perkins,
southeastern Keith, northeastern Chase, southwestern Lincoln and
northwestern Hayes Counties through 630 PM CDT/530 PM MDT/...

At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Imperial, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may reduce visibility.

Locations impacted include...
Wallace, Madrid, Elsie and Grainton.

This includes Highway 61 between mile markers 43 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4044 10135 4059 10175 4109 10160 4099 10094
TIME...MOT...LOC 2239Z 209DEG 36KT 4065 10155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JWS
Local storm report, May 29, 5:31 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 N MADRID              40.95N 101.54W
05/29/2022  E1.00 INCH       PERKINS            NE   PUBLIC

            QUARTER SIZE HAIL, 40 TO 50 MPH WIND, AND BLOWING DUST.

&&

JACLYN.GOMEZ
Local storm report, May 29, 5:35 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     7 N MADRID              40.95N 101.54W
05/29/2022  E60 MPH          PERKINS            NE   PUBLIC

&&

JACLYN.GOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:10 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
May 28, 6:12 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry48 min
May 28, 6:15 PM MDTSpecial Weather StatementLBFKeith45 min
May 28, 6:42 PM MDTSpecial Weather StatementLBFThomas33 min
May 28, 6:53 PM MDTSevere Thunderstorm WarningLBFCherry52 min
May 28, 6:56 PM MDTSevere Thunderstorm WarningLBFCherry49 min
May 28, 7:00 PM MDTSpecial Weather StatementLBFMcPherson60 min
May 28, 7:44 PM MDTSpecial Weather StatementLBFCherry46 min
May 28, 7:52 PM MDTSpecial Weather StatementLBFThomas38 min
May 28, 7:54 PM MDTSpecial Weather StatementLBFMcPherson36 min
May 28, 8:26 PM MDTSpecial Weather StatementLBFBlaine, Brown49 min
May 28, 9:10 PM MDTSpecial Weather StatementLBFBrown, Keya Paha, Rock50 min
May 28, 9:52 PM MDTSpecial Weather StatementLBFBoyd, Keya Paha38 min
May 28, 11:14 PM MDTSpecial Weather StatementLBFKeya Paha46 min
May 28, 11:57 PM MDTSpecial Weather StatementLBFBoyd33 min
May 29, 12:21 AM MDTSpecial Weather StatementLBFBoyd24 min
May 29, 4:22 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Sheridan53 min
May 29, 4:27 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith78 min
May 29, 4:40 PM MDTSpecial Weather StatementLBFPerkins50 min
May 29, 4:59 PM MDTSevere Thunderstorm WarningLBFPerkins46 min
May 29, 5:12 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan33 min
May 29, 5:25 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.